Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 1, NWS Riverton, WY

January 7, 2018Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 7, 2018, 1:09 PM MST for Park County, Wyoming. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 2018, 1:09 PM MST (20:09 UTC)
Expired
Jan 8, 2018, 5:00 AM MST
In force
16 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS75 KRIW 072009
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
109 PM MST Sun Jan 7 2018

...High winds expected in the Cody Foothills through tonight...

.Strong west winds over the northwest mountains will produce
conditions favorable for high winds in the Cody Foothills
this afternoon through tonight. West winds gusting to 65 to
70 mph are possible. 

WYZ003-081200-
/O.NEW.KRIW.HW.W.0001.180107T2009Z-180108T1200Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
109 PM MST Sun Jan 7 2018

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST MONDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect until 5 AM MST Monday. 

* TIMING...High winds possible from this afternoon through 5 am
  mst Monday morning.

* WINDS...west winds of 40 mph with gusts to 65 to 70 mph.

* IMPACTS...Strong cross winds along highway 120 will produce
  extreme blow over conditions for trucks pulling light weight
  and high profile trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
4 follow-up statements
598 
WWUS75 KRIW 080101
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
601 PM MST Sun Jan 7 2018

...High winds expected in the Cody Foothills Tonight...

.Strong west winds over the northwest mountains will produce
conditions favorable for high winds in portions of the Cody 
Foothills tonight. 

WYZ003-081200-
/O.CON.KRIW.HW.W.0001.000000T0000Z-180108T1200Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
601 PM MST Sun Jan 7 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY...

* TIMING...High winds likely at times between Cody and Clark
  tonight. 

* WINDS...West 30 to 40 mph with gusts 65 to 70 mph between Cody 
  and Clark with the highest winds near Clark. In Cody, winds 
  between 20 and 30 mph with gusts of 45 mph are expected at 
  times.

* IMPACTS...Strong cross winds along highway 120 will produce 
  extreme blow over conditions for trucks pulling light weight 
  and high profile trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TEAM RIVERTON/21
306 
WWUS75 KRIW 080933
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
233 AM MST Mon Jan 8 2018

...High winds expected in the Cody Foothills early this morning...

.Strong west winds over the northwest mountains will produce
conditions favorable for high winds in portions of the Cody
Foothills early this morning. 

WYZ003-081200-
/O.CON.KRIW.HW.W.0001.000000T0000Z-180108T1200Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
233 AM MST Mon Jan 8 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* TIMING...High winds likely at times between Cody and Clark early
  this morning. 

* WINDS...At 930 pm Sunday evening, a west northwest wind gust of
  61 mph occurred 8 miles south of Clark. West 30 to 40 mph with 
  gusts 65 to 70 mph between Cody and Clark with the highest winds
  near Clark. In Cody, winds between 20 and 30 mph with gusts of 
  45 mph are expected at times. 

* IMPACTS...Strong cross winds along highway 120 will produce 
  extreme blow over conditions for trucks pulling light weight 
  and high profile trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ019-082300-
/O.NEW.KRIW.HW.A.0001.180109T0400Z-180110T0700Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
233 AM MST Mon Jan 8 2018

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
EVENING...

The National Weather Service in Riverton has issued a High Wind
Watch, which is in effect from this evening through Tuesday
evening. 

* TIMING...Southwest winds will gradually increase through the 
  day today. By 9 pm this evening, high winds will be possible. 
  These high winds could persist through midnight Tuesday night. 
 
* WINDS...Southwest winds of 35 to 45 mph along with gusts of 55 
  to 65 mph possible.

* IMPACTS...Dangerous cross winds may cause a blow over risk along
  area highways, including Highways 287 and 122. High profile 
  vehicles are especially at risk for a blow over. 

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ020-082300-
/O.NEW.KRIW.HW.A.0001.180109T0400Z-180110T0700Z/
Natrona County Lower Elevations-
Including the city of Casper
233 AM MST Mon Jan 8 2018

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
EVENING...

The National Weather Service in Riverton has issued a High Wind
Watch, which is in effect from this evening through Tuesday
evening. 

* TIMING...Southwest winds will gradually increase through the day
  today. By 9 pm this evening, high winds will be possible. These
  high winds could persist through midnight Tuesday night. 

* WINDS...A south southwest wind gust of 50 mph has already been
  observed along Outer Drive around 2 am this morning. Southwest 
  winds of 35 to 45 mph along with gusts of 55 to 65 mph possible.

* IMPACTS...Dangerous cross winds may cause a blow over risk along
  area highways, including Outer Drive just south of Casper. High
  profile vehicles are especially at risk for a blow over. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

TEAM RIVERTON
181 
WWUS75 KRIW 081204
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
504 AM MST Mon Jan 8 2018

...High winds expected in the Cody Foothills early this morning...

.Strong west winds over the northwest mountains will produce
conditions favorable for high winds in portions of the Cody
Foothills early this morning.

WYZ003-081315-
/O.EXP.KRIW.HW.W.0001.000000T0000Z-180108T1200Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
504 AM MST Mon Jan 8 2018

...HIGH WIND WARNING HAS EXPIRED...

Winds have diminished below high wind thresholds this morning and
this diminishing trend is expected to continue through the
morning. A peak wind gust of 65 mph was recorded at an automated
site along Highway 120 8 miles south of Clark at 215 AM.

$$

WYZ019-082300-
/O.CON.KRIW.HW.A.0001.180109T0400Z-180110T0700Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
504 AM MST Mon Jan 8 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
TUESDAY EVENING...

* TIMING...Southwest winds will gradually increase through the 
  day today. By 9 pm this evening, high winds will be possible. 
  These high winds could persist through midnight Tuesday night. 

* WINDS...Southwest winds of 35 to 45 mph along with gusts of 55 
  to 65 mph possible. 

* IMPACTS...Dangerous cross winds may cause a blow over risk 
  along area highways, including Highways 287 and 122. High 
  profile vehicles are especially at risk for a blow over. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ020-082300-
/O.CON.KRIW.HW.A.0001.180109T0400Z-180110T0700Z/
Natrona County Lower Elevations-
Including the city of Casper
504 AM MST Mon Jan 8 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
TUESDAY EVENING...

* TIMING...Southwest winds will gradually increase through the 
  day today. By 9 pm this evening, high winds will be possible. 
  These high winds could persist through midnight Tuesday night. 

* WINDS...A south southwest wind gust of 50 mph has already been 
  observed along Outer Drive around 2 am this morning. Southwest 
  winds of 35 to 45 mph along with gusts of 55 to 65 mph 
  possible. 

* IMPACTS...Dangerous cross winds may cause a blow over risk 
  along area highways, including Outer Drive just south of 
  Casper. High profile vehicles are especially at risk for a 
  blow over. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
727 
WWUS75 KRIW 081210 CCA
NPWRIW

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Riverton WY
510 AM MST Mon Jan 8 2018

...High Winds Possible From Beaver Rim to Casper Area Tonight
through Tuesday Evening....

.Southwest winds are expected to increase ahead of an approaching
cold front today and tonight. High winds with gusts over 60 mph
will be possible this evening through Tuesday evening. Winds are
expected to diminish Wednesday morning as the cold front closes
in.  

WYZ003-081315-
/O.EXP.KRIW.HW.W.0001.000000T0000Z-180108T1200Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
510 AM MST Mon Jan 8 2018

...HIGH WIND WARNING HAS EXPIRED...

Winds have diminished below high wind thresholds this morning and
this diminishing trend is expected to continue through the
morning. A peak wind gust of 65 mph was recorded at an automated
site along Highway 120 8 miles south of Clark at 215 AM.

$$

WYZ019-082300-
/O.CON.KRIW.HW.A.0001.180109T0400Z-180110T0700Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
510 AM MST Mon Jan 8 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
TUESDAY EVENING...

* TIMING...Southwest winds will gradually increase through the 
  day today. By 9 pm this evening, high winds will be possible. 
  These high winds could persist through midnight Tuesday night. 

* WINDS...Southwest winds of 35 to 45 mph along with gusts of 55 
  to 65 mph possible. 

* IMPACTS...Dangerous cross winds may cause a blow over risk 
  along area highways, including Highways 287 and 122. High 
  profile vehicles are especially at risk for a blow over. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ020-082300-
/O.CON.KRIW.HW.A.0001.180109T0400Z-180110T0700Z/
Natrona County Lower Elevations-
Including the city of Casper
510 AM MST Mon Jan 8 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
TUESDAY EVENING...

* TIMING...Southwest winds will gradually increase through the 
  day today. By 9 pm this evening, high winds will be possible. 
  These high winds could persist through midnight Tuesday night. 

* WINDS...A south southwest wind gust of 50 mph has already been 
  observed along Outer Drive around 2 am this morning. Southwest 
  winds of 35 to 45 mph along with gusts of 55 to 65 mph 
  possible. 

* IMPACTS...Dangerous cross winds may cause a blow over risk 
  along area highways, including Outer Drive just south of 
  Casper. High profile vehicles are especially at risk for a 
  blow over. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 7, 10:36 AM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 7, 10:36 AM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1036 AM MST Sun Jan 7 2018

.SHORT TERM...(Today and Tuesday night)

The shortwave that has been producing the light snow in the far
west earlier this evening is exiting to the southeast of the CWA
as light patchy echoes (light snow and virga) exit our southeast
zones including the Casper area. Otherwise, expect flattening high
pressure to be building in from the west today for dry benign
weather. Areas that were still stuck in the basin and valley
inversions Saturday will likely be a bit milder today behind the
exiting shortwave. Areas that were already mixed Saturday will be
a bit cooler today. We can expect a gradual warming trend through
mid week as h7 temps warm. H7 temps will likely warm to +2 C by
Monday night over Central Wyoming. By Tuesday, a shortwave
outrunning the main trough over the Pacific coast will approach
the area as the large long wave trough over the eastern half of
the country and the long wave ridge over the west temporarily
flatten. This will result in likely pops in the far west and
southwest with some of the precip in the lower elevations becoming
mixed with rain. With this weather feature being relatively weak
without a whole lot of moisture, for now have displayed relatively
light precip amounts. for Tuesday and Tuesday night. the main
difference in the models with this feature appears to be that the
GFS separates this shortwave from the larger trough to the west
more so than do the Canadian and the ECMWF with the latter two
models keeping us under more of a west southwest flow as opposed
to the GFS westerly flow. The MET MOS guidance gives CPR a
sustained wind of 30 knots for 18Z Tuesday. The surface gradient
has around a 10mb difference between GCC and RKs for Tuesday but
the flow does not appear very tight at H7 so have increased winds
a bit, but far from high wind criteria.

.LONG TERM...(Wednesday through Sunday)

Overview...A Canadian cold front will spread snow south across
central and eastern Wyoming on Wednesday, while snow showers
continue across the west.  Snow will taper off west to east Thursday
morning with colder temperatures across the area as Arctic high
pressure slides into the northern Plains.  An upper level
disturbance will spread another shot of snow across the west and
north Thursday night-Friday morning.  A couple of clippers in NW
flow will dive into the northern High Plains next weekend, keeping
temperatures seasonably cool with slight chances of light snow
over the far north.

Discussion...Upper level pattern on Wednesday morning expected to
feature split trough over the area with closed low moving across
Arizona/New Mexico, trailing shortwave in northern stream moving
into the NW U.S.  At the surface, lee cyclogenesis is expected over
the central High Plains ahead of southern upper low, pulling down a
modified Arctic front south across central and eastern Wyoming
during the day.  GFS is slightly faster than the ECMWF with the
southward push of the cold front across the area. Both GFS and ECMWF
are taking trailing northern stream shortwave SSE into the Great
Basin late Wednesday which may bring better potential for upslope
snow along the east slopes of the Wind River Mountains.  However,
higher confidence remains that around 12 hours of deep northerly
upslope flow will be most favorable for the Casper/Casper Mtn area
to receive advisory-low end warning snow amounts with this setup.
Also, split flow is not typically favorable for the western
mountains and valleys; however, trailing shortwave looks to bring
steep mid-level lapse rates and some heavier bands of snow showers
Wednesday afternoon-evening.  After a brief period of shortwave
ridging/drying on Thursday, the next Pacific shortwave will dive
across the area Thursday night, with GFS and ECMWF in better
agreement with timing and track of this system on the latest runs.
This one will be a quick-hitter but likely to strengthen in NW flow
across the area, producing another several inches of snow for the
western mountains with possibly some heavier snow from persistent
snow bands across central areas Thursday night into Friday morning.
Strong Pacific jetstream translating the central/eastern Pacific is
expected to pump up a high amplitude ridge along the west coast over
the weekend.  Both the latest GFS and ECMWF are a bit less
progressive, further west with the ridge axis  with a couple of
Alberta clippers brushing northern and eastern areas.  Temperatures
were trended lower with these trends, low PoPs added to the far
north on Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday)

West of the Continental Divide...KJAC, KBPI, KPNA and KRKS

VFR conditions at all terminals through the TAF period. Some MVFR
conditions will remain in the mountains with very isolated periods
of snow obscuring mountain tops. Winds will be mainly light, except
across Sweetwater County where breezy westerly wind will be observed
today.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions are expected with variable mid-high level cloudiness.
Winds are expected to be light today, except in the South Pass to
Casper corridor where breezy southwest wind will be observed well
into tomorrow. There could also be marginal LLWS on the lee side of
the Absaroka Mountains tomorrow morning.
&&

.FIRE WEATHER...

Behind the trough, cooler air will move from northwest to
southeast. Areas that were still caught in a temperature inversion
Saturday will likely be a bit milder today but other areas that
were mixed will be a bit cooler. Some light snow showers will
linger over the western mountains today and Monday. The flow aloft
will become more southerly with increasing mountain snow in the
southwest with a rain snow mix in the lower elevations on Tuesday
as an upper level Pacific low pressure center intensifies over the
Southern Great Basin and Desert Southwest.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lipson
LONG TERM...Meunier
AVIATION...Hulme
FIRE WEATHER...Lipson
Hazardous weather outlook, Jan 7, 1:55 AM MST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
155 AM MST Sun Jan 7 2018

WYZ001>020-022>030-081100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
155 AM MST Sun Jan 7 2018

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday night and Wednesday...Increasing chances of snow across
the south and west Tuesday night. A cold front will spread areas
of snow south across central Wyoming Wednesday morning with the
main travel impacts expected along Interstate 25 from Buffalo to
Casper. Snow will taper off west to east Wednesday night.

Thursday night and Friday morning...An upper level disturbance
will spread snow into the west, with snow showers also developing
across portions of central Wyoming. Locally heavy snow showers are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report any snowfall amounts from Saturday
and overnight last night. Thank you.

TEAM RIVERTON

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.